Iowa, 2024

Flooding in Iowa, June 26 to 30, 2024

June 26 to 30, 2024 · NWS ARX · 2 events in 2 counties and zones

Well above average rainfall throughout June in conjunction with late-month heavy rainfall contributed to additional rises into flood stage along the Mississippi River. River gauges at both Guttenberg and Lansing reached minor flood stage before the end of the month and observed rising river levels into July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Well above average rainfall throughout June in conjunction with late-month heavy rainfall contributed to additional rises into flood stage along the Mississippi River. River gauges at both Guttenberg and Lansing reached minor flood stage before the end of the month and observed rising river levels into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 26, 4:47 AM CST, 1 hour 13 minutes earlier. Its key messages:

  • Quieter Today & Thursday With Daytime Highs In The 70s to Low 80s
  • Storm Chances Return Early Friday, Sticking Around Into The Overnight Hours
  • Cooler Weekend On Tap, Temperatures 5 to 15 Degrees Below Normal For This Time Of Year
Area forecast discussion, Jun 26, 4:47 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
547 AM CDT Wed Jun 26 2024

.KEY MESSAGES...

- Quieter Today & Thursday With Daytime Highs In The 70s to Low
  80s

- Storm Chances Return Early Friday, Sticking Around Into The
  Overnight Hours

- Cooler Weekend On Tap, Temperatures 5 to 15 Degrees Below
  Normal For This Time Of Year

&&

.DISCUSSION...
Issued at 205 AM CDT Wed Jun 26 2024

Today & Thursday:

Building upper level heights early this morning will usher in
quieter weather for today and Thursday. Disagreement in
specific timing of building heights is resulting in slight
differences for daytime highs today, from low 70s to the low
80s. The slower the high pressure onset, the warmer the
solution. Given overnight observations, have leaned into a
slower solution, keeping higher temperatures aligned with bias
corrected guidance. Eventually, the cooler northerly flow is
expected to settle in for Thursday resulting in slightly below
normal daytime highs in the 70s.

Otherwise, have slightly backed off National Blend dewpoint
temperatures given upstream observations. Short term model
guidance shows a large spread (10+ degrees) between the HRRR
(45 to 50) due to too much mixing the Fv3 (60 to 65) due to
holding onto the departing moisture. Have gone in the middle by
slightly backing off of National Blend.

Rain & Storm Chances Return Friday:

Rain and storm chances shift north-northeast through the
Central into Northern Plains Thursday as a closed upper level
low advects eastward. Best initial synoptic forcing lies off to
our the west, meridionally advecting peak low level moisture
into the Northern Plains. This gives the ridge a slightly longer
residence time, delaying local precipitation and storm chances
into Friday morning. Eventually, the synoptic closed low advects
east, pushing precipitation and storm chances from west to east
across the Upper Mississippi River Valley through the day
Friday.

Potential Impacts:

Narrow southwest to northeast oriented corridors of higher
precipitation take shape through Friday with breaks in peak low
level moisture transport. Long term global ensembles suggest
two main corridors of 1"+, north and south of the local forecast
area. The EPS solution places the highest confidence along our
south from northeast Iowa into far southwest Wisconsin while
the GEFS solution remains to the north, along the International
border.

Best instability (>500 J/kg SBCAPE) pulses diurnally along our
western periphery during the day Friday before shunting south
with the best low level moisture transport. Deterministic
(GFS/ECMWF) sounding solutions show long, skinny, and transient
mixed layer CAPE with the quite variable shear/helicity most in
unison with CAPE in the lowest levels. Much too early to
discern severe threat at this time but will be subsequent
timeframe to keep an eye on.

Cooler Weekend On Tap:

Another break in the recently active pattern expected through the
weekend as upper level heights build and temperatures return to
below normal. Long term global ensemble certainty suggests
temperatures 5 to 15 degrees below normal through the weekend
and into early next week with daytime highs in 70s and overnight
lows in the 50s.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 544 AM CDT Wed Jun 26 2024

Morning showers expected to quickly move southeast out of the
local forecast area into south-central Wisconsin early this
morning. Otherwise, increased northwest winds will be primary
forecast detail west of the Mississippi River today in northeast
Iowa and southeast Minnesota. River valley fog will be possible
tonight albeit very low confidence at this time. A drier
incoming air mass will greatly inhibit initial formation and
overall duration. Therefore, have left out of KLSE TAF. Higher
confidence in very prone Wisconsin River Valley (KOVS).

&&

.HYDROLOGY...
Issued at 235 PM CDT Tue Jun 25 2024

Several rivers fell below flood stage over the last 12 to 24
hours, but most of this water is still on route to the
Mississippi River. The Mississippi River is expected to keep
rising through the next 5 to 7 days depending on location and
which rivers route into that particular location. Minor to
moderate flood stages are expected from Lake City through
Guttenberg. While official forecasts from the River Forecast
Center do take into consideration all of the water that has
already fallen and is on its way into the Mississippi River, it
only takes the next 24-48 hours of forecast precipitation. Since
the next chance of precipitation for the local area is not until
Friday, this will not be accounted for in the official
forecasts.

The forecast rain on Friday will likely keep the river elevated
beyond the next 7 to 10 days and the river may initially fall
some before beginning to rise again as the additional rainfall
flows downstream this weekend into next week.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JAR
AVIATION...JAR
HYDROLOGY...JAW
Hazardous weather outlook, Jun 26, 1:47 AM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
247 AM CDT Wed Jun 26 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
247 AM CDT Wed Jun 26 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along some area rivers. Please see the latest
flood statements for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.

Storm chances increase for Friday and again next Monday into
Tuesday. It is too early to discern any potential severe weather
risk at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clayton

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Clayton County, 0.21 mi W of Guttenberg Arpt to 0.4 mi ENE of Guttenberg Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.821, -91.104

Significant rainfall throughout June pushed the Mississippi River at Guttenberg into flood stage on June 26th. The river stage continued to rise through the end of the month while remaining in minor flood stage.

Flood, Allamakee

When
June 30, 5:00 AM CST to 11:59 PM CST
Where
Allamakee County, 3.01 mi SE of Lansing to 2.56 mi SE of Lansing
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.348, -91.190

Significant rainfall throughout June pushed the Mississippi River at Lansing into flood stage on June 30th. The river stage continued to rise through the end of the month while remaining in minor flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194669, 1194667.